Nebraska, 2018Blizzard and Winter Weather in Nebraska, April 14, 2018
April 14, 2018 · NWS OAX · 9 events in 9 counties and zones
A low pressure system that produced severe weather across southeast Nebraska on April 13th, strengthened and produced snow across the area on the 13th and 15th. Snowfall across Antelope, Pierce, Wayne, Cedar and Knox counties ranged from 4 to 8 inches.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system that produced severe weather across southeast Nebraska on April 13th, strengthened and produced snow across the area on the 13th and 15th. Snowfall across Antelope, Pierce, Wayne, Cedar and Knox counties ranged from 4 to 8 inches. In addition high winds caused blizzard conditions across parts of northeast Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 5:46 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 14, 5:46 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
646 AM CDT Sat Apr 14 2018
.SHORT TERM...(Today through Monday)
Issued at 330 AM CDT Sat Apr 14 2018
Blizzard conditions and snow amounts are the primary forecast
concerns in the short term.
Very dynamic system continues to spin near the KS/NE border area
early this morning as shown in water vapor satellite imagery.
System did bring some thunderstorms to parts of the area in the
past 18 hours, mainly in southwest IA. Main 850 mb moisture axis
extended from the Gulf coast into MO last evening. Low was nearly
stacked at 700 mb and 500 mb last evening over southwest NE with
an area of height falls of 100 meters or more stretching from the
TX panhandle toward north central KS. At 300 mb, jet segments of
115 knots were noted from OK into KS and another was back over UT.
Surface analysis at 3 am showed a weakening low pressure center
over southeast NE with main low now over northern MO. Temperatures
were in the 30s across northeast NE with 40s elsewhere in the
local area, but readings were in the upper teens to upper 20s in
much of western and central NE.
Dry slot has been over much southeast NE and southwest IA since
mid to late evening yesterday, with a few convective elements
forming in IA and northeast NE. Snow amounts so far have been
fairly light with more sleet than snow in the northern parts of
northeast NE. As the main surface low tracks east and the mid
tropospheric low also tracks east, we should see an increase in
precipitation coverage. Some model guidance is suggesting a that a
second deformation zone will form from southeast NE into southwest
IA. So...did increase QPF a bit there but not as high as what the
00Z GFS showed. Temperatures have been a bit cooler than expected
for parts of the area early this morning. The NAM seemed to be
doing a decent job so trended readings toward a blend of the NAM
and some of the high resolution short range models. Forecast
soundings show some elevated instability with fairly steep mid
level lapse rates. This suggests some convective type precip may
occur with rain/sleet/snow the most likely outcomes. There is some
chance of freezing rain but at this time it does not look to be a
major impact. Winds will be increasing and that will need to be
monitored too. Wind gusts have been over 50 knots in parts of
central NE early this morning.
For headlines, kept the blizzard warning and winter storm warnings
in the same locations as earlier but added some counties to the
winter weather advisory. Will need to keep an eye on radar trends
and precip type today. Snow intensity will decrease from west to
east tonight, but may linger even into Sunday morning across
western IA, then Sunday night and Monday should be dry. Lows
tonight should range from around 20 to the lower 20s. If winds
drop off and clouds clear more than expected in northeast NE we
may have to decrease lows there. Looks for highs Sunday only in
the lower and mid 30s. Highs will warm on Monday with at least
partial sunshine to 40s north and upper 40s to lower 50s south.
.LONG TERM...(Monday night through Friday)
Issued at 330 AM CDT Sat Apr 14 2018
Our next chance of rain moves in by late Tuesday with a system
that moves out of the Rockies toward the northern Plains. This may
bring moderate precip amounts with rain south and a mix of rain
and snow north. Snow amounts expected to be light at this time.
There is another system that should move out in the central parts
of the Plains Friday into Saturday. This could be somewhat similar
to yesterday and today, but probably with less snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 643 AM CDT Sat Apr 14 2018
IFR cigs and vsbys are expected to prevail across the area for
most of the forecast period as upper low over south central
Nebraska tracks slowly east through tonight. Strong north winds
with gusts to 45 kts will also impact the sites through 00Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 7 PM CDT this evening for NEZ045-
052-053-066>068-078-088>090-092.
Blizzard Warning until 7 PM CDT this evening for NEZ011-012-
015>018-030>033-042-043-050-065.
Winter Storm Warning until 7 PM CDT this evening for NEZ034-044-
051.
IA...Winter Weather Advisory until 7 PM CDT this evening for IAZ055-
056-069-079.
Winter Storm Warning until 7 PM CDT this evening for IAZ043.
&&
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...FobertHazardous weather outlook, Apr 14, 3:17 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
417 AM CDT Sat Apr 14 2018
NEZ011-012-015>018-030>033-042-043-050-065-142330-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-Butler-Seward-
417 AM CDT Sat Apr 14 2018
This Hazardous Weather Outlook is for portions of east central
Nebraska...northeast Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
A blizzard warning is in effect today for the area roughly along
and northwest of a line from Seward to Schuyler, West Point and
Pender. Snow will be the predominant precipitation type, with a
mix possible this morning. With snow accumulations ranging from 4
to 10 inches and strong winds, blizzard conditions are expected
for at least part of the day. Winds may gust to around 50 mph or
higher in some locations. Travel may become extremely difficult
if not impossible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow and winds will taper off later this evening into tonight.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, but
spotters are encouraged to report snow amounts if possible.
IAZ043-055-056-069-079-NEZ034-044-045-051>053-066>068-078-088>090-
092-142330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Burt-Dodge-Washington-
Saunders-Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Pawnee-
417 AM CDT Sat Apr 14 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and southeast
Nebraska.
.DAY ONE...Today and Tonight
Expect a mixture of precipitation this morning, transitioning to
mainly snow or sleet by this afternoon. Winds will be increasing
with gusts over 40 mph. This will create areas of blowing and
drifting snow. Snow amounts of mainly 2 to 4 inches are forecast,
but localized higher amounts are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow and blowing snow will continue Saturday evening, but
will taper off before daybreak Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, but please
report snow amounts if you can.
IAZ080-090-091-NEZ091-093-142330-
Montgomery-Fremont-Page-Nemaha-Richardson-
417 AM CDT Sat Apr 14 2018
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...Today and Tonight
Expect a mix of rain, snow and sleet today. At this time, snow
accumulations are expected to be less than two inches. Winds may
gust over 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow and some blowing snow could linger tonight into early
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Weather, Cuming
- When
- April 14, 8:00 AM CST to 8:00 PM CST
- Where
- Cuming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
An observer reported 2 inches of snow near West Point, NE. Snowfall across Cuming County ranged from 1 to 3 inches.
Winter Weather, Lancaster
- When
- April 14, 8:00 AM CST to 7:00 PM CST
- Where
- Lancaster forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Between 2 to 2 1/2 inches of snow fell in the Lincoln area of Lancaster County.
Blizzard, Madison
- When
- April 14, 9:00 AM CST to 1:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Winds gusting up to 48 mph created visibilities of 1/4 mile or less with blowing snow. Total snowfall in Madison County ranged from 2 to 5 inches.
Blizzard, Stanton
- When
- April 14, 9:00 AM CST to 2:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Numerous accidents and whiteout conditions were reported on Highway 275 between Pilger and Norfolk.
Winter Weather, Douglas
- When
- April 14, 10:00 AM CST to 7:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Public
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Snowfall in Douglas County ranged from 2 to 3 inches in the Omaha metropolitan area.
Winter Weather, Sarpy
- When
- April 14, 10:00 AM CST to 7:00 PM CST
- Where
- Sarpy forecast zone
- Reported by
- Public
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Around 3 inches of snow was reported in Sarpy County.
Blizzard, Antelope
- When
- April 14, 11:00 AM CST to 6:00 PM CST
- Where
- Antelope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Strong winds up to 50 mph combined with 8 inches of snow reported at Neligh created blizzard conditions midday on the 14th. Visibility in Antelope County was reported to be down to a few feet. Drifts of snow up to 3 to 4 feet were reported in rural areas of Antelope County. Power poles were snapped in some areas due to stress from icing of the lines. Two accidents were reported in the county.
Blizzard, Knox
- When
- April 14, 11:00 AM CST to 6:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Strong winds and snowfall produced whiteout conditions over parts of Knox County. Snowfall totals included 5 inches at Bloomfield and 4 inches south of Verdel.
Blizzard, Pierce
- When
- April 14, 11:00 AM CST to 6:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Public
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Between 4 to 7 inches of snow fell across Pierce County along with strong winds that created whiteout conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, April 14, 20182 injured · $1.2 million · EF2 · 64 events
- Winter Storm and Winter Weather in Wisconsin, April 14 to 16, 20181 death · 5 injured · 17 events
- Tornadoes and Damaging Winds in Louisiana, April 14, 2018$1.4 million · EF2 · 11 events
- Winter Storm and Lakeshore Flood in Michigan, April 14 to 15, 2018$43 million · 17 events
- Cold in Nevada, April 14, 20181 death · 1 event
- Winter Storm in Minnesota, April 14 to 16, 2018$9.0 million · 5 events
- Winter Storm in Michigan, April 14 to 15, 2018$2.1 million · 21 events
- Flash Flooding and Damaging Wind in Alabama, April 14, 20181 injured · $1.3 million · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, April 14, 2018$413,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Mississippi, April 14, 2018$500,000 · 5 events
- Damaging Winds in Texas, April 14, 2018$425,000 · 96 kt wind · 2 events
- Ice Storm and Winter Storm in New York, April 14 to 15, 2018$225,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754894, 754902, 754752, 754755, 754900, 754901, 754886, 754889, 754893.